Alert archive / Kentucky / Wind Advisories in 2024
Wind Advisory 3, NWS Jackson, KY
NWS Jackson, KY issued this wind advisory at Feb 27, 2024, 3:45 AM EST for 33 counties in Kentucky. It took effect at Feb 27, 2024, 4:00 PM EST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Feb 27, 2024, 3:45 AM EST (08:45 UTC)
- In effect from
- Feb 27, 2024, 4:00 PM EST
- Expired
- Feb 28, 2024, 1:03 PM EST
- In force
- 21 hr
- Issued by
- NWS Jackson, KY
All 33 counties
Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2057 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
198 WWUS73 KJKL 270845 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 345 AM EST Tue Feb 27 2024 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271645- /O.NEW.KJKL.WI.Y.0003.240227T2100Z-240228T2100Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 345 AM EST Tue Feb 27 2024 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM EST WEDNESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts 35 to 50 mph expected. Strongest gusts are expected at higher elevations. * WHERE...Portions of east central, northeast, south central and southeast Kentucky. * WHEN...From 4 PM this afternoon to 4 PM EST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...After a strong cold frontal passage Wednesday morning, gusty west-northwest winds will continue for a few hours before diminishing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
631 WWUS73 KJKL 271644 AAA NPWJKL URGENT - WEATHER MESSAGE...UPDATED National Weather Service Jackson KY 1144 AM EST Tue Feb 27 2024 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-280045- /O.CON.KJKL.WI.Y.0003.240227T2100Z-240228T2100Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1144 AM EST Tue Feb 27 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM EST WEDNESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts 35 to 50 mph expected. Strongest gusts are expected at higher elevations. * WHERE...Portions of east central, northeast, south central and southeast Kentucky. * WHEN...From 4 PM this afternoon to 4 PM EST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...After a strong cold frontal passage Wednesday morning, gusty west-northwest winds will continue for a few hours before diminishing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AR
376 WWUS73 KJKL 280100 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 800 PM EST Tue Feb 27 2024 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281000- /O.CON.KJKL.WI.Y.0003.000000T0000Z-240228T2100Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 800 PM EST Tue Feb 27 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST WEDNESDAY... * WHAT...Southwest winds 20 to 30 mph, with gusts 35 to 50 mph expected. Winds and gusts will be lighter overnight in the deeper valleys. The strongest gusts are generally expected above 2000 feet elevation. * WHERE...Portions of east central, northeast, south central and southeast Kentucky. * WHEN...Until 4 PM EST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...After the strong cold front passes Wednesday morning, gusty west-northwest winds will continue for a few hours before diminishing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ JP
344 WWUS73 KJKL 280821 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 321 AM EST Wed Feb 28 2024 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282100- /O.CON.KJKL.WI.Y.0003.000000T0000Z-240228T2100Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 321 AM EST Wed Feb 28 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Southwest winds 20 to 30 mph, with gusts 35 to 50 mph expected. The strongest gusts are generally expected above 2000 feet elevation. * WHERE...Portions of east central, northeast, south central and southeast Kentucky. * WHEN...Until 4 PM EST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...After the strong cold front passes this morning, gusty west-northwest winds will continue for a few hours before diminishing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
309 WWUS73 KJKL 281803 AAC NPWJKL URGENT - WEATHER MESSAGE...UPDATED National Weather Service Jackson KY 103 PM EST Wed Feb 28 2024 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281915- /O.CAN.KJKL.WI.Y.0003.000000T0000Z-240228T2100Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 103 PM EST Wed Feb 28 2024 ...WIND ADVISORY IS CANCELLED... Now that a strong cold front has moved out of the area, and winds have fallen off to less than criteria values, the wind advisory has been cancelled. $$ AR
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Feb 27, 3:04 AM EST, 41 minutes earlier. Its key messages:
- A small threat of some storms containing small hail late tonight into early Tuesday morning, mainly north of the Mountain Parkway.
- Temperatures will continue to average around 20 degrees above normal through early Wednesday.
- A potent weather system will bring breezy to windy conditions and a potential for thunderstorms with locally heavy rainfall and strong wind gusts from Tuesday through Wednesday.
Area forecast discussion, Feb 27, 3:04 AM EST, 41 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 304 AM EST Tue Feb 27 2024 .KEY MESSAGES... - A small threat of some storms containing small hail late tonight into early Tuesday morning, mainly north of the Mountain Parkway. - Temperatures will continue to average around 20 degrees above normal through early Wednesday. - A potent weather system will bring breezy to windy conditions and a potential for thunderstorms with locally heavy rainfall and strong wind gusts from Tuesday through Wednesday. && .UPDATE... Issued at 1145 PM EST MON FEB 26 2024 Deeper eastern valley locations have dropped into the mid to upper 40s while much of the rest of the area is in the low to mid 60s. Hourly grids have been updated to account for these recent observation trends. UPDATE Issued at 655 PM EST MON FEB 26 2024 Hourly grids were freshened up based on recent observation trends. However, this led to no substantial changes at this time. && .SHORT TERM...(This evening through Tuesday night) Issued at 542 PM EST MON FEB 26 2024 The latest upper level map features zonal flow ruling over most locations along and east of the Rockies, while a trough slides east across the western portion of the CONUS. At the surface, broad low pressure is seen from the northern Plains/Upper Midwest, with a warm front draped southeast through the northern Ohio Valley, and a cold front positioned southwest back towards northern California. Eastern Kentucky is firmly nested in the warm sector, with highs in the lower 70s at most locations late this afternoon. The models are in good agreement aloft through the short term, with the western trough to progress east with time, reaching the middle of the CONUS by early Wednesday morning. A more potent lead short wave trough will barrel through the Plains and Upper Midwest Tuesday night, helping to gen up a strong area of a surface low pressure that will track northeast over the northern Ohio Valley and into the Great Lakes region. The associated cold front will swiftly move through the western half of the Commonwealth by the end of the period. This will result in breezy to windy conditions Tuesday into Wednesday, around 20 degree above normal temperatures, as well as chances of thunderstorms at times. Mostly clear skies initially this evening will allow for the eastern valleys to drop off into the 40s, while most other sites remain in the 50s. Clouds will thicken and lower after midnight, as an increasing low level jet transports moisture and lift over the area. Some showers and storms will break out near or just before dawn and lift northeast. Model guidance varies on the convective coverage, so have kept PoPs in the chance to likely range (40-60%) from southwest to northeast. The environment, as suggested by some of the higher resolution model guidance, would also be supportive of some storms containing at least small hail, given the freezing level of 9.5-10k, decent instability with MU CAPE of around 1000 J/kg, and effective shear values in the 30-40 kt range. This threat would be mainly north of the Mountain Parkway, although confidence is not high that this will materialize, with forecast instability always the main question for our area. Guidance also varies on what takes place later Tuesday, once the early morning convection peaks. In general, there is a gradual decrease in PoPs through the rest of the day, as better forcing becomes more uncertain. As such, have followed this general idea in the forecast. South to southwest wind gusts will also be on the increase Tuesday, although most locations peak in the 25 to 35 mph range for now. Temperatures will top out around 70 degrees, a few degrees cooler today, given the increased cloud cover. Tuesday night, the cold front will near from the northwest, with PoPs generally increasing once again after midnight. Temperatures will likely remain in the 60s all night, with the majority of guidance continuing to hold off on the actual frontal passage until after Wednesday morning lows have been established. Southwest winds will increase even more, with gusts in the 30 to 40 mph at times. For now, will await for better agreement on the frontal timing, before going out with any headlines, although some will likely be needed at some point, if trends hold. .LONG TERM...(Wednesday night through Monday) Issued at 304 AM EST TUE FEB 27 2024 Surface high pressure is forecast to build into the region for the start of the period. Upper-level northwesterly flow will usher CAA behind an exiting cold front; therefore, the period will start on the cooler side before rebounding ahead of the next system that's forecast to move into the region for Friday. High pressure prevails through the day Thursday but a shortwave is forecast to develop in the Mid-Mississippi valley and track eastward through the day Friday. Showers are expected to increase in coverage from southwest to northeast Friday morning and persist through the remainder of the day and continue through late Saturday morning before the system ejects out of the region. Models have a weaker shortwave developing on the backside of the departing system which could keep lingering PoP chances through the day Sunday. Models begin to diverge a little bit for the potential of another system for early next week. The GFS is the most aggressive with this system as it has the system developing in the Ark-La-Tex region and tracking along a frontal boundary that's associated with another surface low moving through southern Canada. The ECMWF is relatively drier through this period; therefore, opted to stick with the NBM solution for the remainder of the period. Overall, a very active pattern is expected to continue through the long-term. Temperatures will continue to run above average with daytime highs gradually climbing toward the 70s for Sunday. Overnight lows will follow the same trajectory before the NBM brings brings a boundary through the region and temperatures drop off into the 60s for Tuesday. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) ISSUED AT 1229 AM EST TUE FEB 27 2024 VFR conditions should largely prevail through the majority of the period. An increasing low level jet tonight will bring a low level wind shear threat from about 03Z to around 14Z along with the threat for some showers or storms after about 09Z. Some MVFR ceilings would be possible with the heavier showers. Mainly south winds of 10 kts sustained or less expected tonight, but there may be brief periods of sustained winds and gusts at times overnight. After about 13z, south to southwest winds will begin to increase to 10 to 15 kts with some gusts to around 25 kts. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JP SHORT TERM...GEOGERIAN LONG TERM...VORST AVIATION...CMC
Hazardous weather outlook, Feb 27, 3:19 AM EST, 26 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 319 AM EST Tue Feb 27 2024 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-280830- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 319 AM EST Tue Feb 27 2024 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Today and tonight. Thunderstorms are possible today and tonight. Some storms could produce heavy rainfall. Gusty winds are expected to develop by this evening as a potent storm system moves toward eastern Kentucky. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible at times Wednesday morning through mid- afternoon. Some storms may produce heavy rainfall. Gusty winds are expected Wednesday morning through mid-afternoon as a potent storm system moves through eastern Kentucky. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CMC/VORST
Nearby
Wind Advisories in Kentucky, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.